Top

What Medications Cause Stevens-Johnson Syndrome?

Posted on 09/15/2020Back

What Is SJS And What Are The Symptoms?

Stevens-Johnson Syndrome (SJS) is a serious and potentially life-threatening skin reaction. SJS reactions typically start with flu-like symptoms and often a rash in which skin blisters like a burn and the top layer of affected skin sheds. The blisters are immensely painful and usually spread throughout the body. As the skin peels off, most people must be hospitalized and are transferred to a burn unit—sometimes for weeks. This may result in permanent impairment to bodily openings such as injuries to the eyes, tear ducts, reproductive organs or anus.

SJS is most commonly caused by the body’s adverse reaction to a medication or an infection. Most medication reactions occur in the first 2-6 weeks of taking the drug.

What Types of Medications Can Cause SJS?

  • Antibacterial sulfa drugs
  • Anti-epileptic drugs, anticonvulsants, antipsychotics
  • Gout and kidney stone treatments
  • Non-steroidal anti-inflammatory drugs (NSAIDs)
  • Antibiotics
  • Antibacterial sulfonamides
  • HIV/AIDS treatment drugs
  • Pain relievers

Specific Medications That Can Cause SJS

  • Allopurinol
  • Carbamazepine
  • Lamotrogine/Lamictal
  • Nevirapine
  • Meloxican and Piroxicam
  • Phenobarbital
  • Phenytoin
  • Sulfa antibiotics
  • Sertraline
  • Sulfasalazine

Black Box Warning On Lamictal/Lamotrogine

A black box warning is the most serious warning the FDA requires to be placed on a medication about its side effects and there is a black box warning on Lamictal. It is a warning to doctors and pharmacists that the risk of developing SJS should be disclosed to the patient. The patient must also be told that at the first signs of developing flu-like symptoms or a rash, they should contact their doctor. This is so the medication may immediately be discontinued and the risks of developing SJS may be minimized.

Lamictal (lamotrigine) is a highly-prescribed anti-epileptic medication known as an anticonvulsant that is most commonly used to treat epileptic seizures in adults or children. The drug is also frequently used to delay mood episodes in patients with bipolar depression (manic depression). It is available as an immediate-release drug and an extended-release Lamictal XR which is only available for use in patients above the age of 13. Children are more vulnerable than adults to develop SJS from using this medication.

Pharmacy Times reported that the black box warning on Lamictal warning of the risk of SJS is one of the top ten black box warnings medical authorities and pharmacies should be aware of when prescribing and/or dispensing such medication due to the life-threatening nature of SJS.

How Can a Doctor Or Pharmacist Contribute to Causing SJS? 

The risk of developing a horrible side effect such as SJS from a medication must be taken into consideration by medical professionals and pharmacists when they prescribe and dispense a medication that has been linked to causing SJS. It is critical that patients are made aware of the risks of taking the medication so they can make an informed, consensual decision to take the medication.

Here are two common mistakes doctors or pharmacists make that can contribute to SJS:

  1. The mistake of prescribing too much medication too quickly. The manufacturer warns that prescribing or dispensing medication linked to SJS in excess of the recommended initial dose or subsequently rapidly accelerating the dosage puts their patients at an increased risk of developing SJS. Such excessive prescriptions also have the ability to elevate the severity of the illness if it develops.
  2. The mistake of failing to advise the patient of the risks of SJS. Despite the well-known links between certain medications and the development of SJS, medical authorities or pharmacists are often unaware of the risks and/or fail to communicate this information to their patients. This may lead to the patient continuing to take the medication despite the early signs of SJS. This is an avoidable oversight that can cause potentially life-threatening harm to patients.

 A Brief Pathology Of How Medications Cause SJS 

Essentially, medication-induced SJS can be caused from a response by a person’s immune system to something that it believes is toxic.

Although there is not yet a consensus in the scientific community about exactly what happens in the body as a person develops SJS, one theory suggests that the cutaneous (skin) reactions account for the majority of the effects after an idiosyncratic reaction (adverse reactions that develop mostly unpredictably) to a medication has occurred. The severe skin issues associated with SJS are also believed to be caused by keratinocyte apoptosis. Keratinocyte apoptosis regulates new skin cells and, in certain circumstances, can result in the body eliminating its own cells. However, an unnecessary elimination of the body’s cells may occur if the keratinocyte apoptosis process becomes dysfunctional–as is the case with SJS–resulting in the damage and elimination of too many cells. This may lead to a cell-mediated cytotoxic (immune) reaction which results in proteins called cytokines being produced and further damage is done to the cells.

How GoldenbergLaw Can Help You

If you, or a loved one, has been diagnosed with Stevens-Johnson Syndrome while taking a medication listed above, you may have a case against the clinic or pharmacy due to a failure to warn or wrongful dosing of the medication. Contact the Stevens-Johnson Syndrome attorneys at GoldenbergLaw today for a free consultation. We understand the devastating effects of SJS. Our team of Stevens-Johnson Syndrome lawyers have the experience and expertise needed to bring a complex malpractice claim. We have over 30+ years of experience holding negligent medical providers accountable. Leave the sleepless nights to us.

Category Dangerous Drugs Personal Injury Safety Information